[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.5.76. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1984

Infectious Mononucleosis—like ManifestationsAn Adverse Reaction to Sulfasalazine

Author Affiliations

From the Department of Dermatology, Hamamatsu (Japan) University School of Medicine.

Arch Dermatol. 1984;120(7):964-965. doi:10.1001/archderm.1984.01650430154031
Abstract

Sulfasalazine, or salicylazosulfapyridine, is capable of producing allergic types of drug reactions.1 Furthermore, in recent years, a severe adverse reaction to sulfasalazine that is clinically similar to infectious mononucleosis has been reported.2-6 We report herein an additional case associated with atypical lymphocytes observed in the peripheral blood of the patient.

Report of a Case  A 36-year-old man had had a three-month history of watery diarrhea, suggestive of the presence of inflammatory bowel disease, which had been treated with oral sulfasalazine, 500 mg three times daily. He had otherwise been in good health and received no other medications. Two months later, temperature to 39 °C, malaise, nausea, arthralgia, and a dermatitis developed while he was still taking sulfasalazine. The sulfasalazine therapy was stopped and the patient was admitted to the hospital a week later.On physical examination at admission, he had a temperature of 37.5 °C. Several enlarged, nontender

First Page Preview View Large
First page PDF preview
First page PDF preview
×